Kansas, 2026Dense Fog in Kansas, March 2, 2026
March 2, 2026 · NWS DDC · 2 events in 2 counties and zones
Shortly before sunrise on 3/2, fog developed and briefly became dense enough for a couple stations to reach a quarter mile. Visibilities quickly recovered after diabatic heating.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortly before sunrise on 3/2, fog developed and briefly became dense enough for a couple stations to reach a quarter mile. Visibilities quickly recovered after diabatic heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 2, 5:05 AM CST, 2 hours 7 minutes earlier. Its key messages:
- Cloudy and potentially foggy night tonight, favoring areas east of US-83.
- Light precipitation possible Tuesday and Tuesday night north of a surface low.
- Enhanced fire weather conditions possible Thursday favoring our western zones.
Area forecast discussion, Mar 2, 5:05 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
505 AM CST Mon Mar 2 2026
.KEY MESSAGES...
- Cloudy and potentially foggy night tonight, favoring areas
east of US-83.
- Light precipitation possible Tuesday and Tuesday night north
of a surface low.
- Enhanced fire weather conditions possible Thursday favoring
our western zones.
&&
.DISCUSSION...
Issued at 1000 PM CST Sun Mar 1 2026
Late evening water vapor satellite imagery and RAP upper air
analysis reveal a rather muted synoptic pattern atop the CONUS,
with weak ridging over the central and southern Rockies and a
modest trough upstream near the northern CA coast. At the
surface, high pressure centered in the Great Lakes region
expands all the way through the central plains, supporting
northeasterly upslope flow across our area. This will drive a
cloudy, and perhaps foggy night favoring areas east of US-83,
but confidence is high all precipitation will remain well to the
east. That said, the low clouds should help keep our area
slightly warmer overnight despite the cool airmass in place,
with overnight lows in the 20s to low 30s.
Daytime Monday, overcast skies will likely linger through the
day for areas along and east of US-283 as the upper level trough
propagates eastward to the central Rockies. In response, lee
cyclogenesis in eastern CO will result in winds flipping to
southeasterly across southwest KS, and a wide range in afternoon
highs will materialize with upper 60s/near 70 in our far
southwest zones decreasing to the mid/upper 40s from Hays to
Medicine Lodge.
Medium range ensembles bring the upper level trough onto the
central plains on Tuesday, with its attendant surface low
tracking near or just south of the KS/OK border. This trajectory
would keep southwest KS within the cool airmass, although any
wobble to the north would result in at least our southern zones
entering the warm sector. Some light precipitation is possible
north of the surface low on Tuesday into Tuesday night favoring
our eastern zones, but QPF will be limited as NBM probability of
0.1" or greater is 35% or less for all areas. Beyond Tuesday
night, ensembles suggest a much stronger wave will push east
into the Great Basin on Thursday, potentially leading to
enhanced fire weather conditions west of the dryline, but
predictability at this range renders confidence in any solution
low.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 502 AM CST Mon Mar 2 2026
Low clouds and patchy fog will slowly clear from west to east
across southwest Kansas today with northeast winds shifting to
southeast between 15Z and 21Z today. As low clouds dissipate,
the southeast wind will increase to near 15 knots. Garden City
and Liberal will see improvements in the ceiling between 15Z and
18Z today followed by Dodge City between 18Z and 21Z. Hays
however will have ceilings remain at or below 2000 feet AGL
through 00z Tuesday. After sunset, ceilings will lower again
with ceilings below 1000 feet AGL returning to the Hays area
after 06Z Tuesday, accompanied by lower visibilities due to
moist upslope flow. The low clouds and fog will then spread into
the Dodge City area after 09Z Tuesday. Winds across southwest
Kansas after sunset will be southeast around 10 knots.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Springer
AVIATION...Burgert
Hazardous weather outlook, Mar 2, 1:52 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
152 AM CST Mon Mar 2 2026
KSZ030-031-043>046-061>066-074>081-084>090-030800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
152 AM CST Mon Mar 2 2026 /1252 AM MST Mon Mar 2 2026/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Patchy fog may reduce visibilities to 1 to 3 miles at times this
morning and again early Tuesday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated strong to marginally severe thunderstorms will be
possible in the Pratt and Medicine Lodge areas Tuesday evening.
Main hazard will be hail up to quarters.
Gusty winds and low humidity values on Thursday may create elevated
to critical fire weather conditions west of highway 283.
Scattered thunderstorms will be possible Thursday night and
Friday, mainly east of highway 283. At this time severe weather is
not anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Ellis
- When
- March 2, 7:12 AM CST
- Where
- Ellis forecast zone
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
AWOS station KHYS Hays Regional Airport Awos Site reporting quarter-mile visibility in dense freezing fog.
Dense Fog, Finney
- When
- March 2, 7:20 AM CST
- Where
- Finney forecast zone
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
ASOS station KGCK Garden City reporting quarter-mile visibility in dense freezing fog.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, March 2 to 3, 202624 events
- Winter Weather in Maryland, March 2 to 3, 202616 events
- Winter Weather in West Virginia, March 2 to 3, 202611 events
- Winter Weather in Ohio, March 2, 202610 events
- Winter Weather in Ohio, March 2, 20269 events
- Winter Weather in West Virginia, March 2 to 3, 20264 events
- Winter Weather in Wyoming, March 2 to 3, 20264 events
- Winter Weather in Kentucky, March 2, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317467, 1317468.